Woman’s Migraine Medication Caused A Bizarre Medieval Disease

September 2, 2020

A woman’s migraine medication caused a rare reaction: she had a burning sensation in her leg and lost a toe, according to a new case report.

Doctors diagnosed the woman with ergotism – also known as St. Anthony’s Fire – a now-uncommon condition that once caused mysterious outbreaks in medieval Europe. Her medication comes from the same natural chemical behind these historic outbreaks.

According to a report published Wednesday (July 22) in the New England Journal of Medicine, the 24-year-old woman went to the doctor after she suddenly began experiencing severe burning pains in her legs, from her mid-thigh to her toes. Her feet were also discolored, she had difficulty walking and both legs were cold to the touch, according to the authors, from the Government Medical College in the southern Indian city of Thiruvananthapuram. Four days ago, she started taking a drug called ergotamine for migraines. The woman, who was also born with HIV, is taking various antiviral drugs to treat the disease.

A CT scan showed that the arteries in her legs had narrowed, thereby reducing blood flow to the area.

Based on her symptoms, doctors suspect she has ergotism, a disease traditionally caused by ingesting a toxic compound made from a fungus called Claviceps purpurea, which infects grains such as rye. In the Middle Ages, according to the American Society for Microbiology (ASM), the disease caused a major outbreak among people who ate contaminated rye. Those affected experienced mysterious symptoms, including burning pain and gangrene in their extremities, while others experienced convulsions and hallucinations. According to a 2016 paper in JAMA Dermatology, some researchers have speculated that ergotism was also behind the mysterious symptoms experienced by girls accused of “witchcraft” during the 17th-century Salem witch trials.

According to a 2016 paper in the International Journal of Angiology, C. purpurea produces compounds called ergot alkaloids, which affect cells in the walls of blood vessels and cause them to constrict or narrow, resulting in reduced blood flow.

According to the ASM, public health measures to prevent ergotism – such as removing infected grain from the harvest (which appears black) – began in the 19th century, and since then the disease has been rare. But the same fungal compounds that cause ergotism have since been isolated and used for medical purposes, including the treatment of headaches, as was the case with the drug ergotamine.Today, ASM says, most cases of ergotism are caused by ergotamine treatment, for example, if the dose is too high or the treatment takes too long.

But people sometimes develop ergotism even when they are taking normal doses of ergotamine. This can happen when people take other drugs that cause drug interactions. One such drug is the HIV drug ritonavir, which blocks the enzymes involved in breaking down ergot compounds, according to a 1999 paper in the BMJ. Because of this interaction, the National Institutes of Health warns that people should not take ergotamine if they are also taking certain HIV medications.

The woman in this case was taking ritonavir as part of her HIV treatment. Her doctor treated her ergotamine with the blood-thinning drug heparin, and her symptoms quickly improved – her pain subsided and her legs became warmer. However, the treatment didn’t come soon enough to prevent gangrene in one of her left toes, which had to be amputated. Reports say that a CT (computed tomography) scan two weeks later showed improved blood flow in both legs.